Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 306, NWS Des Moines, IA

June 21, 2008Dallas County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2008, 5:13 PM CDT for Dallas County, Madison County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 5:13 PM CDT (22:13 UTC)
Expired
Jun 21, 2008, 5:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Dallas County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:30 PM CDTHAIL 0.753 Sw Earlham, IATRAINED SPOTTER 3 MILES SOUTHWEST OF EARLHAM REPORTED PENNY SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212213
SVRDMX
IAC049-121-212245-
/O.NEW.KDMX.SV.W.0306.080621T2213Z-080621T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DALLAS COUNTY IN CENTRAL IOWA...
  NORTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REDFIELD...OR 32 MILES WEST OF DES MOINES...AND MOVING SOUTHEAST AT
  29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEXTER BY 515 PM CDT...
  EARLHAM BY 525 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 108.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4151 9425 4152 9425 4160 9425 4162 9422
      4146 9394 4135 9417
TIME...MOT...LOC 2213Z 317DEG 25KT 4156 9422

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 212233
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT SAT JUN 21 2008

IAC049-212241-
/O.CAN.KDMX.SV.W.0306.000000T0000Z-080621T2245Z/
DALLAS IA-
531 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY IS
CANCELLED...

AT 530 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE 
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND 
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 9422 4150 9405 4144 9398 4135 9417
TIME...MOT...LOC 2231Z 324DEG 29KT 4144 9411

$$

IAC121-212245-
/O.CON.KDMX.SV.W.0306.000000T0000Z-080621T2245Z/
MADISON IA-
531 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL MADISON COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL MADISON COUNTY...OR 27 MILES WEST OF DES 
MOINES...MOVING SOUTHEAST AT 33 MPH. THE STORM WILL REMAIN OVER 
RURAL NORTH CENTRAL MADISON COUNTY THROUGH 545 PM.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 9422 4150 9405 4144 9398 4135 9417
TIME...MOT...LOC 2231Z 324DEG 29KT 4144 9411

$$

MOYER
000 
WWUS53 KDMX 212244
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT SAT JUN 21 2008

IAC121-212254-
/O.EXP.KDMX.SV.W.0306.000000T0000Z-080621T2245Z/
MADISON IA-
544 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
WILL EXPIRE AT 545 PM CDT...

AT 539 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4146 9422 4150 9405 4144 9398 4135 9417
TIME...MOT...LOC 2244Z 324DEG 29KT 4136 9403

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:05 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 3:05 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT JUN 21 2008

.DISCUSSION...
CONVECTION HAS BEEN SLOW TO DEVELOP THUS FAR WITH NOTHING MORE THAN
SHOWERS AND ISOLATED THUNDERSTORMS ENTERING WRN FORECAST AREA.
MLCAPES HAVE NOW DIMINISHED SOMEWHAT...500 J/KG OR LESS THRU 19Z...
AS DEWPOINTS LOWER WITH INCREASED MIXING.  BETTER FOCUS AREA AND
CONVERGENCE MAY REMAIN W OF MO RIVER...BUT STILL FEEL CONVECTIVE
POTENTIAL WILL CONTINUE WITH HELP OF DAKOTAS SHORT WV.  STORMS
SHOULD INITIALLY BE PULSEY WITH EFFECTIVE SHEAR RATHER WEAK FOR THE
TIME BEING.  ALTHOUGH LARGE HAIL CANNOT BE RULED OUT...THIS COUPLED
WITH WEAK -10 TO -30 CAPE WILL MAKE HAIL POTENTIAL MARGINAL AND
SHORT LIVED FOR NOW.  STEEP LOW LEVEL LAPSE RATES AND MODERATE DCAPE
MAY DEVELOP STORMS WITH STRONG WINDS.  NON-SUPERCELL TORS LESS
LIKELY THAN YESTERDAY WITH NO BOUNDARY OR SFC VORTICITY FOR FOCUS
AND 0-3KM CAPE NOT AS IMPRESSIVE.

POTENTIAL FOR MORE ORGANIZED STORMS MAY INCREASE SOMEWHAT OVERNIGHT
EVEN THOUGH CONVECTION WOULD NO LONGER BE ROOTED NEAR THE SFC AS
INSTABILITY BECOMES MORE ELEVATED.  MUCAPES DO NOT CHANGE MUCH
DURING THIS TRANSITION HOWEVER AND CONTINUED KINEMATIC FORCING WITH
APPROACHING SHORT WV AND JET SEGMENT MAY INCREASE DEEP SHEAR AND
SUSTAIN STORMS.  MINS STAYED CLOSE TO GUIDANCE BLEND WITH LOCAL
CLIMO ADJUSTMENTS.

MORE SHORT WAVE ENERGY WILL DIG SOUTH INTO IOWA ON SUNDAY WITH
ADDITIONAL SCATTERED CONVECTION LIKELY...ESPECIALLY ACROSS THE
EASTERN COUNTIES. MORE FAVORED INSTABILITY AND MOISTURE CONVERGENCE
DURING PEAK HEATING SHOULD REMAIN FOCUSED NEAR THE BOUNDARY IN
NORTHERN MISSOURI AND KEEP THE HIGHEST SEVERE THREAT TO THE SOUTH.
SURFACE AND UPPER LEVEL RIDGING WILL BUILD INTO THE STATE SUNDAY
NIGHT THROUGH MOST OF MONDAY FOR A MUCH NEEDED BREAK FROM RAINFALL.
THERE IS GENERAL CONSENSUS IN A SIGNIFICANT UPPER LEVEL WAVE TO
IMPACT THE REGION LATE MONDAY NIGHT INTO TUESDAY. STORM COVERAGE IS
EXPECTED TO BE HIGHER BUT AT THIS TIME MOST OF THE SIGNIFICANT
WEATHER WILL AGAIN BE SOUTH NEAR THE WARM FRONT.

LOOKING AHEAD TO THE LATER PERIODS...SEVERAL WAVES EMBEDDED IN THE
ZONAL TO NORTHWEST FLOW WILL AGAIN BE HARD TO TIME. STORMS ARE
POSSIBLE ABOUT EVERY PERIOD FROM WEDNESDAY THROUGH SATURDAY
DEPENDING ON WHAT MODEL YOU LOOK AT. THE 21/12Z GFSENS FAVORS
THURSDAY AND FRIDAY FOR THE HIGHEST POPS. THE ECMWF IS FASTER THAN
THE OPERATIONAL GFS IN BUILDING IN ANOTHER RIDGE ON
SATURDAY...ALTHOUGH BOTH MODELS ARE MAINLY DRY FOR DAY 7. NO BIG
AIRMASS CHANGES ARE EXPECTED DURING THE EXTENDED WITH SEASONABLY
WARM TEMPERATURES CONTINUING.

&&

.AVIATION...21/18Z
SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE THE MAIN CONCERN THIS
SET OF TAFS WHICH ARE ALL VFR FOR THE TIME BEING.  ALTHOUGH HIGH
BASED CU IS CURRENTLY DEVELOPING OVER MUCH OF IA...FAVORED AREAS FOR
THUNDER APPEAR TO BE WEST OF FOD/DSM WITH EVEN LESSER CHANCES TOWARD
MCW/ALO/OTM.  UNTIL TRENDS START FAVORING ANY PARTICULAR SITE AND
TIMING...HAVE INCLUDED VCTS MENTION AT DSM WITH ONLY CBS ELSEWHERE.
THREAT OF CONVECTION MAY LINGER OVERNIGHT AT DSM/OTM AS SYSTEM
SLIDES DOWN MO VALLEY...HENCE SECOND PERIOD OF CB WORDING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...KINNEY
SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Jun 21, 5:28 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT JUN 21 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
528 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...WITH THE BEST CHANCE WEST OF INTERSTATE 35. SEVERE
THUNDERSTORMS ARE NOT LIKELY THROUGH AT LEAST 5 PM. THUNDERSTORMS
WILL BECOME MORE WIDESPREAD TONIGHT. A FEW OF THE STORMS MAY
BECOME SEVERE SOUTH OF U.S. HIGHWAY 30 WITH THE MAIN THREAT BEING
HAIL AND WIND GUSTS OF UP TO 60 MPH.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF A MASON
CITY TO OTTUMWA LINE SUNDAY. A BETTER CHANCE FOR THUNDERSTORMS
EXISTS FOR TUESDAY THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL
LIKELY BE SEVERE...BUT IT IS TOO EARLY TO DETERMINE EXACTLY WHEN
AND WHERE THEY WILL OCCUR.

RIVER FLOODING IS EXPECTED TO CONTINUE INTO THE WEEKEND IN MANY
LOCATIONS ALONG THE DES MOINES...AS WELL AS LOWER PORTIONS OF THE
SKUNK...IOWA...AND CEDAR RIVER BASINS. CONDITIONS WILL CONTINUE TO
IMPROVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM IN SOUTHWEST AND WEST
CENTRAL IOWA...AND FROM 8 PM THROUGH MIDNIGHT OR SO OVER THE REST
OF THE SOUTH HALF. ACTIVATION MAY BE NEEDED FROM TIME TO TIME NEXT WEEK.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:13 PM CDTSevere Thunderstorm WarningDMXWapello47 min
Jun 20, 10:38 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Jun 20, 10:51 PM CDTSevere Thunderstorm WarningDMXDavis44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.